Alert archive / Iowa / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Quad Cities, IA

July 2, 20165 counties in Iowa; 4 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this flash flood watch at Jul 2, 2016, 3:06 AM CDT for 5 counties in Iowa; 4 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Jul 2, 2016, 7:00 PM CDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 2, 2016, 3:06 AM CDT (08:06 UTC)
In effect from
Jul 2, 2016, 7:00 PM CDT
Expired
Jul 2, 2016, 9:43 PM CDT
In force
3 hr
Issued by
NWS Quad Cities, IA
Flood severity
None

Counties Des Moines County, IA, Henry County, IA, Jefferson County, IA, Lee County, IA, Van Buren County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Warren County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WGUS63 KDVN 020806
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 AM CDT SAT JUL 2 2016

...FLASH FLOODING POSSIBLE THIS EVENING THROUGH SUNDAY NIGHT...

.WIDESPREAD SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE
EXPECTED THIS SATURDAY EVENING THROUGH SUNDAY NIGHT. RAINFALL OF 1
TO 3 INCHES IS LIKELY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS
RAIN FALLING ON HARD GROUND MAY PRODUCE FLASH FLOODING WHERE
STRONGER STORMS OCCUR. PEOPLE CAMPING ALONG RIVERS...STREAMS AND
LOW LYING AREAS SHOULD BE ESPECIALLY ALERT TO THE POTENTIAL FOR
FLASH FLOODING.

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-021615-
/O.NEW.KDVN.FF.A.0002.160703T0000Z-160704T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA...FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
306 AM CDT SAT JUL 2 2016

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL ILLINOIS... 
  SOUTHEAST IOWA AND NORTHEAST MISSOURI...INCLUDING THE 
  FOLLOWING AREAS...IN WEST CENTRAL ILLINOIS...HANCOCK... 
  HENDERSON...MCDONOUGH AND WARREN. IN SOUTHEAST IOWA...DES 
  MOINES...HENRY IA...JEFFERSON...LEE AND VAN BUREN. IN 
  NORTHEAST MISSOURI...CLARK AND SCOTLAND. 

* FROM THIS EVENING THROUGH MONDAY MORNING

* HEAVY RAINFALL FROM THUNDERSTORMS ARE EXPECTED ACROSS THE WATCH
  AREA. WIDESPREAD 1 TO 3 INCHES OF RAIN IS LIKELY AND THERE IS
  THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS.

* PEOPLE CAMPING ALONG RIVERS...STREAMS AND LOW LYING AREAS SHOULD
  BE ESPECIALLY ALERT TO THE POTENTIAL FOR FLASH FLOODING...WATER
  RUNNING OVER ROADWAYS AND WASHED OUT ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE. 
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

&&

$$

HAASE
3 follow-up statements
085 
WGUS63 KDVN 021625
FFADVN

FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 AM CDT SAT JUL 2 2016

...FLASH FLOODING POSSIBLE THIS EVENING THROUGH SUNDAY NIGHT...

.WIDESPREAD SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL
ARE EXPECTED THIS SATURDAY EVENING THROUGH SUNDAY NIGHT. RAINFALL
OF 1 TO 3 INCHES IS LIKELY WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THIS RAIN FALLING ON HARD GROUND MAY PRODUCE FLASH FLOODING WHERE
STRONGER STORMS OCCUR. PEOPLE CAMPING ALONG RIVERS...STREAMS AND
LOW LYING AREAS SHOULD BE ESPECIALLY ALERT TO THE POTENTIAL FOR
FLASH FLOODING.

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-030030-
/O.CON.KDVN.FF.A.0002.160703T0000Z-160704T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA...FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1125 AM CDT SAT JUL 2 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH MONDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF WEST CENTRAL ILLINOIS...SOUTHEAST IOWA AND 
  NORTHEAST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN WEST 
  CENTRAL ILLINOIS...HANCOCK...HENDERSON...MCDONOUGH AND WARREN. 
  IN SOUTHEAST IOWA...DES MOINES...HENRY IA...JEFFERSON...LEE 
  AND VAN BUREN. IN NORTHEAST MISSOURI...CLARK AND SCOTLAND. 

* FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING

* HEAVY RAINFALL FROM THUNDERSTORMS ARE EXPECTED ACROSS THE 
  WATCH AREA. WIDESPREAD 1 TO 3 INCHES OF RAIN IS LIKELY AND 
  THERE IS THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS. 

* PEOPLE CAMPING ALONG RIVERS...STREAMS AND LOW LYING AREAS 
  SHOULD BE ESPECIALLY ALERT TO THE POTENTIAL FOR FLASH 
  FLOODING...WATER RUNNING OVER ROADWAYS AND WASHED OUT ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE.
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

&&

$$

NICHOLS
638 
WGUS63 KDVN 022009
FFADVN

FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 PM CDT SAT JUL 2 2016

...FLASH FLOODING POSSIBLE THIS EVENING THROUGH SUNDAY NIGHT...

.WIDESPREAD SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED
THIS EVENING THROUGH SUNDAY NIGHT. RAINFALL OF 1 TO NEAR 3 INCHES IS
LIKELY WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS RAIN FALLING ON HARD
GROUND MAY PRODUCE LOCALIZED FLASH FLOODING IF STRONGER STORMS OCCUR.
PEOPLE CAMPING ALONG RIVERS...STREAMS AND LOW LYING AREAS SHOULD BE
ESPECIALLY ALERT TO THE POTENTIAL FOR FLASH FLOODING WITH ANY THUNDERTORMS.

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-030415-
/O.CON.KDVN.FF.A.0002.160703T0000Z-160704T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA...FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
309 PM CDT SAT JUL 2 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH MONDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF WEST CENTRAL ILLINOIS...SOUTHEAST IOWA AND 
  NORTHEAST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN WEST 
  CENTRAL ILLINOIS...HANCOCK...HENDERSON...MCDONOUGH AND WARREN. 
  IN SOUTHEAST IOWA...DES MOINES...HENRY IA...JEFFERSON...LEE 
  AND VAN BUREN. IN NORTHEAST MISSOURI...CLARK AND SCOTLAND. 

* FROM 7 PM CDT THIS EVENING THROUGH MONDAY MORNING

* HEAVY RAINFALL FROM THUNDERSTORMS ARE POSSIBLE ACROSS THE WATCH
  AREA. WIDESPREAD 1 TO 3 INCHES OF RAIN IS EXPECTED AND THERE IS
  THE POTENTIAL FOR LOCALLY HIGHER AMOUNTS.

* PEOPLE CAMPING ALONG RIVERS...STREAMS AND LOW LYING AREAS 
  SHOULD BE ESPECIALLY ALERT TO THE POTENTIAL FOR FLASH 
  FLOODING...WATER RUNNING OVER ROADWAYS AND WASHED OUT ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE.
MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE
ISSUED OR FLASH FLOODING DEVELOPS.

&&

$$

NICHOLS
652 
WGUS63 KDVN 030243
FFADVN

FLOOD WATCH
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
943 PM CDT SAT JUL 2 2016

IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-030345-
/O.CAN.KDVN.FF.A.0002.000000T0000Z-160704T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-HENDERSON-WARREN-
HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...FAIRFIELD...MOUNT PLEASANT...
BURLINGTON...KEOSAUQUA...FORT MADISON...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
943 PM CDT SAT JUL 2 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF WEST CENTRAL ILLINOIS...
SOUTHEAST IOWA AND NORTHEAST MISSOURI HAS BEEN CANCELLED.
SHOWERS ARE STILL EXPECTED TONIGHT AND SUNDAY MORNING, WITH 
A FEW STORMS POSSIBLE. HOWEVER, THE POTENTIAL FOR FLASH FLOODING
HAS SUBSIDED AND SHIFTED FURTHER SOUTH ACROSS PORTIONS OF KANSAS
THROUGH CENTRAL MISSOURI. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 1, 11:28 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 1, 11:28 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1128 PM CDT FRI JUL 1 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 PM CDT Fri Jul 1 2016

At 2 PM CDT...cool Canadian high pressure dominates over the upper midwest
with mostly sunny skies and light northeast winds and temperatures in
the lower to middle 70s. High clouds in the high plains are moving slowly
east as weak disturbance develops. Upper level flow supports this system
to slide to the east impacting the area...mostly in the south through
at least Sunday.

&&

.SHORT TERM...(THIS EVENING THROUGH Saturday)
ISSUED AT 315 PM CDT Fri Jul 1 2016

Short term forecast confidence assessment...poor or below average with
main issue the timing and northward extent of clouds and light rain
and rainshowers from south to north overspreading the region by Saturday
afternoon. This will impact high temperatures with risk many areas may
still be at least 3 degrees too high if thicker clouds and light rain
do develop for later shifts...especially along and south of highway
30.

Tonight...mostly clear skies will become mostly cloudy all but far northeast
by Saturday morning ahead of plains disturbance. Mins should range by
up to 10 degrees with near 60 degrees far sw with thicker clouds and
mins as low as around 50 degrees far northeast where skies should remain
mostly clear to clear with light winds.

Saturday...Clouds to continue to increase with areas of light rain and
rainshowers to overspread locations mostly along and south of highway
34 in Iowa in late morning and afternoon. Isolated embedded thunder
will be possible along Iowa/Missouri border by afternoon warm front
moves slowly north. Highs will be challenge as stated earlier with lower
to middle 70s expected north of I-80 and lower 70s south and
probably upper 60s south of highway 34 in Iowa. This would be 7
degrees below normal in the north and up to 20 degrees below
normal in sections of the far south and southwest.

.LONG TERM...(Saturday NIGHT THROUGH Friday)
ISSUED AT 315 PM CDT Fri Jul 1 2016

The rest of the holiday weekend will continue to see the bulk of the rain
chances south of I-80 increasing as you go south, being in closer proximity
to boundary(ies) and best lift and moisture transport. 12z ECMWF model
came in further north and stronger with the upper level shortwave by Sunday
and would argue for spreading higher precipitation chances and heavier qpf
further north, but given this one run jump from previously stable more
southerly scenario and also notable spread in models have stayed the course
advertising the higher rain amounts and best chances over southeast Iowa,
northeast Missouri and west central Illinois. Any rains so long as not
excessive would be welcomed, as much of the aforementioned area is in moderate
drought (D1) conditions. Highs will likely remain somewhat flipped on end
with the normally warmer southern cwa likely staying cooler due to clouds and
precipitation.

For the 4th of July holiday on Monday, high pressure will begin building into
the region bringing drier conditions, which looks to last through Tuesday.
It will be seasonably warm with highs in the 80s and more typical lows in the
60s.

Wednesday through Friday, the medium range models suggest a pattern shift
will take place featuring more typical summertime heat and humidity, as
surface and upper level ridging shifts off to our east. This will result
in increasing heat and humidity with a more pronounced southerly flow
ushering in a warmer airmass from the southwest, with 850 mb temperatures
around +25C for much of the period. Heat index values will likely approach
or even exceed 100 degrees on one or more afternoons Wednesday through
Friday. Precipitation chances look to be on the increase as well during
the period, especially Thursday into Friday, with the area in/near ring of
fire and MCS spawning grounds. Seasonably strong jet and high instability and
moisture should promote a risk of severe storms and heavy rain.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Saturday NIGHT)
ISSUED AT 1128 PM CDT Fri Jul 1 2016

Surface high pressure over northern Illinois will slowly retreat
eastward through Saturday while a storm system emerges from the
rockies into the plains. A large area of heavy rain and
thunderstorms is expected to develop ahead of the approaching
system...reaching southeast Iowa late Saturday afternoon and more
likely Saturday evening. Have kept prob30 showers going for late
afternoon at BRL, then steady rain and MVFR conditions in a broad
brush approach for the evening. This system will not likely affect
the remaining terminals this cycle and VFR conditions will prevail
with generally light east to northeast winds tonight veering to
more southeasterly as the system nears Saturday.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...McClure
AVIATION...Sheets
Hazardous weather outlook, Jul 1, 3:36 AM CDT, 23 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
336 AM CDT FRI JUL 1 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020845-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
336 AM CDT FRI JUL 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE MAINLY SOUTH OF I-80 SATURDAY AND
SUNDAY. THE MAIN THREAT WITH THESE STORMS WILL BE LIGHTNING AND
POSSIBLY LOCALLY HEAVY RAIN NEAR THE IOWA-MISSOURI BORDER. SEVERE
WEATHER IS NOT ANTICIPATED.

LATER NEXT WEEK A WARM FRONT WILL PUSH INTO THE AREA BRINGING HOT
AND HUMID CONDITIONS BACK TO THE REGION. HEAT INDEX VALUES WILL
LIKELY APPROACH 100 WEDNESDAY AND COULD EXCEED 100 ON THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS DURING THIS PERIOD, BUT THE
MAIN HAZARD MID TO LATE NEXT WEEK WILL BE THE HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WOLF

Nearby

Flash Flood Watches in Iowa, 2016Flash Flood Watches in Illinois, 2016Flash Flood Watches in Missouri, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.